Can anyone tell me what effects they have seen after...

2 answers | Last updated: Nov 15, 2016
A fellow caregiver asked...

Can anyone tell me what effects they have seen after subdural hematoma surgery in an elderly person? It has been six months post surgery and my father's mind seems to have been affected. Is it possible to rebleed six months later and not know it?



Community Answers

Kewalk answered...

I am sorry to hear about your father. My dad had subdural hematoma surgery about a month ago and he is worse now than before the surgery. I am not sure if the surgery made it worse but it didn't help his mind at all. Because he had air in his brain from the surgery, he had to lie flat with an oxygen mask for a few days with no food or drink. I think this caused him to deteriorate physically, as he now has trouble swallowing and walking with assistance. One of the doctors told us that an elderly person's brain is shrunk and therefore there is more stress on the blood vessels to it, which causes them to be more fragile and bleed further. It doesn't take much to cause rebleeds; it could be just a small tap to the head.


Marykate answered...

Regarding your Father: My husband had a craniotomy for a subdural hematoma/midline shift 6 months ago, the ICU, tube feeding, and weight loss took alot to recover from, most of the deficits gradually improved, however the keppra 1000mg do effect recovery also, I just had a head scan done this week because I saw delerium, I was also afraid he had a bleed again, the scan showed nothing like that, the Dr also explained to me that the brains shrinks...of course it does naturally in all of us, there is a difference between dementia and delerium, there are not alot of stats and facts regarding elderly craniotomy patients due to the fact that your Father and my Husband have made it 6 months, but be aware that the anti seizure meds have an enormous effect on them, the Dr may tell you they don't, the keppra makes him foggy, uncoordinated, forgetful, in essence alot of the same symptoms as before, but if you see rapid changes, such as delerium it could be, meds a uti, an infection, do not allow someone to tell you it is sudden dementia due to brain shrink etc...my husband is not at all as well as he was before the surgery, has improved as much as he is going to, he does not walk without assistance now but was doing better that way 3 months ago, I am hoping they can start reducing keppra, and then cease all together. It is important to keep him as stress free as possible, happy, keep familiar the envirornment, socialize him, keep a routine, music, hydrate, I know it makes a difference.